The Largest Security-Cleared Career Network for Defense and Intelligence Jobs - JOIN NOW

Weapons of Mass Destruction (WMD)


Incapacitating Agents

The term “incapacitation,” when used in a general sense, is roughly equivalent to the term “disability” as used in occupational medicine and denotes the inability to perform a task because of a quantifiable physical or mental impairment. In this sense, any of the chemical warfare agents may incapacitate a victim; however, again by the military definition of this type of agent, incapacitation refers to impairments that are temporary and nonlethal. Thus, riot-control agents are incapacitating because they cause temporary loss of vision due to blepharospasm, but they are not considered military incapacitants because the loss of vision does not last long.

Although incapacitation may result from physiological changes such as mucous membrane irritation, diarrhea, or hyperthermia, the term “incapacitating agent” as militarily defined refers to a compound that produces temporary and non-lethal impairment of military performance by virtue of its psychobehavioral or CNS effects.

The use of non-lethal chemicals to render an enemy force incapable of fighting dates back to ancient Greece, where, according to some accounts, in 600 BC Solon’s soldiers threw hellebore roots into streams supplying water to enemy troops, who then developed diarrhea. The use of chemicals to induce altered states of mind dates to antiquity and includes the use of plants such as thorn apple (Datura stramonium) that contain combinations of anticholinergic alkaloids. In 184 BC Hannibal’s army used belladonna plants to induce disorientation, and in AD 1672 the Bishop of Muenster attempted to use belladonna-containing grenades in an assault on the city of Groningen.

In 1881, members of a railway surveying expedition crossing Tuareg territory in North Africa ate dried dates that tribesmen had apparently deliberately contaminated with Hyoscyamus falezlez, causing intoxication, excruciating pain, weakness, and unintelligible speech. In 1908, 200 French soldiers in Hanoi became deliriousand experienced hallucinations after being poisoned with a related plant. More recently, Soviet use of incapacitating agents internally and in Afghanistan was alleged, but never substantiated.

Following World War II, the US military investigated awide range of possible nonlethal, psycho-behavioral, chemical incapacitating agents including psychedelic indoles such as lysergic acid diethylamide (LSD-25) and marijuana derivatives, certain tranquilizers, and several glycolate anticholinergics.

Narrow therapeutic Index is a term of art which has come into current use, but the term more correctly, is narrow therapeutic ratio. Narrow therapeutic ratio is defined in the regulations at 21 CFR 320.33(c). This subsection deals with criteria and evidence to assess actual or potential bioequivalence problems. Under Section 320.33(c) of Code of Federal Register 21, the US FDA defines a drug product as having a narrow therapeutic ratio as follows: there is less than a 2-fold difference in median lethal dose and median Effective dose values, or there is less than 2-fold difference in the minimum toxic concentrations and minimum effective concentrations in the blood.

Drugs with a narrow therapeutic range or low therapeutic index are more likely to be the objects for serious drug interactions. Many drugs have a low therapeutic index (cardiovascular drugs, anticoagulants, drugs acting on the brain, hypoglycemic drugs, hormones, and cytotoxic drugs). Anticancer drugs usually have a low therapeutic index. Insulin is a drug with a low therapeutic index, and it bears a heightened risk of causing significant patient harm when used in error, making it a high-alert medication. Both underdosing and overdosing of insulin may be associated with adverse outcomes. Even a single drink of an alcoholic beverage may be dangerous to people taking antidepressants, antihistamines, antipsychotic drugs, benzodiazepines, or lithium.

On 09 April 1989, troops from the Soviet Ministries of Defense and Interior used gas against a peaceful protest by 8,000 to 10,000 people in Tbilisi, Soviet Georgia. At least 20 people were killed, and hundreds of people were injured and admitted to hospitals. The Soviet authorities initially denied that toxic gas had been used, though a week after the event they acknowledged that CN tear gas had been used. The nonlethal gas became sadly notorious as "cheryomukha" (bird cherry, also a name of a flavored vodka).

On 17 May 1989, a team of three Physicians for Human Rights (PHR) physicians from the United States arrived in Tbilisi. The Physicians for Human Rights team concluded that the Soviet troops most probably used a toxic agent called chloropicrin, in addition to the use of one or two tear gases (CN and CS). This gas was identified on the basis of mass spectroscopy in a canister allegedly recovered on the scene.

Chemical agents which attack lung tissue, primarily causing pulmonary oedema, are classed as lung damaging agents. To this group belong phosgene (CG), diphosgene (DP), chlorine (Cl) and chloropicrin (PS). Chloropicrin is known for its unpredictable toxicities in crowd use, and can cause skin and mucosal blisters, bronchoconstriction, and pulmonary edema. All these symptoms were reported among the casualties of the April 9 demonstration.



NEWSLETTER
Join the GlobalSecurity.org mailing list


One Billion Americans: The Case for Thinking Bigger - by Matthew Yglesias


 
Page last modified: 16-04-2018 13:38:36 ZULU